Votrient - Is the treatment worth it?

Danny had finished up his 6 rounds of in-patient chemo (preceded by 26 rad treatments.) Oncologists were so pleased with the response of the tumors - there was considerable shrinkage, and both said he was their best results to date in dealing with sarcoma. So to "maintain" the improvement he started on Votrient. Was on it for a week and a half and BAM, the side effects kicked his butt! At the same time he developed a bad sore throat along with severe pain near the original tumor location. So now he's been off the Votrient for 5 days and has shown only slight improvement. He's had hallucinations, essentially eaten nothing, had to have saline and antibiotics by IV, and is still really out of it. Dr. wants to see him again on Friday, and restart a lower dose of the Votrient. Just wondering if anyone else has had this kind of reaction. We're considering just forgetting the Votrient; neither of us wants him to suffer the way he has the last few days. Any thoughts?

Report post

3 replies. Join the discussion

Did they check him for thrush? That can cause a really, really bad sore throat that I've seen patients almost starve to death, and get severely dehydrated which can cause the hallucinations and other problems. Its a fairly common side effect of all types of chemo (and antibiotics) so it may not be the Votrient specifically.

Report post

Wow those are some harsh side effects and I have never heard of those with Votrient. Are they sure it was the Votrient that caused them and not some other infection or a delayed reaction to the other chemo? Rick finished his Gemzar and Docetaxol on Feb 6 and he is still having to deal with some side effects from them.

He was on Votrient for about 6 months with great tumor control--in fact it was the only time in the last 28 months that the tumors did not grow. He did have the traditional Votrient side effects which did eventually cause him to not be able to take it any longer. He had cycles of diarhea and constipation, nausea, and eventually bleeding at his intestinal surgical sites which would not stop. The final straw was the bowel thickening which caused a partial blockage. He was on 800 votrient and 600 Sirolimus together. Even with all of those side effects he wishes he could go back on it because of the great results!

They did play around with the dosage a little before finally stopping the drugs altogether. I know Votrient can cause mouth and throat sores, but we were told those develop over time and Rick never had them.

Was he on Ifosfamide as his inpatient chemotherapy or a combo with that? I am not an expert for sure. But I know that they offered that to Rick and told him there was a very slight risk that the drug could cause confusion and hallucinations. They said it usually clears up after a period of time, but that in some cases it lasts a long time. Rick refused the drug. The doctor told him it is very rare that this happens and that in all the time he has been administering it it had only happened 4 times. (This is an experienced Sarcoma doctor, head of the program at Duke) Rick still refused, he said his brain was the only thing he had left and he didn't want to take the chance even if it was a small one.

If he was on that chemo, I would follow up with the doc about maybe being the cause of the hallucinations. If you google the drug he was on, whether it was that or another you may be able to see some of the rarer side effects. I don't see those types of side effects on the Votrient side effect list.

Blessings on you and your family, this is a rough road to be traveling with so many twists and turns and decisions. May God grant you all wisdom and healing.

Report post

Yes to both thrush (he does have it) and the Ifofsamide (didn't seem to have any bad effects during chemo). I've read so much both online and in the paperwork about Votrient that I feel like I have "chemo brain". The Dr. prescribed Mary's Magic Mouthwash (WHAAAAT??) for the thrush and sore throat, and his tongue looks almost normal this morning. He also says his throat is not as sore but I still can barely understand him; it sounds like his tongue is too big for his mouth even though it doesn't look swollen. I guess Mary's might be magic.

Cinsababe, I think of you and Rick often and am always glad when you give us an update. Sarcogal, I always welcome your posts, I know we can all count on you for good thorough info and wise counsel. Continued prayers for you both.

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Discussion topics

Community leaders